Patients who take tramadol and methadone are at a higher risk of developing hypoglycaemia compared to those who take other opioids, a study published in Scientific Reports (28 August 2019) has found
Researchers analysed more than 12 million adverse event reports from the US Food and Drug Administration’s Adverse Event Reporting System to generate a risk profile of tramadol’s association with hypoglycaemia when compared to other opioids.
Most of the adverse drug reactions reported in the tramadol cohort were common to the opioid class, including dizziness, headaches and vomiting. Side effects that were unique to tramadol included convulsions and seizures.
The researchers also found that the frequency of hypoglycaemia reports in tramadol users was more than ten times higher than for users of other opioids (1.13% vs 0.10%), such as codeine, morphine and fentanyl.
Of the other ten opioids analysed, only methadone was found to also be linked to an increased frequency of hypoglycaemia reports (0.87%)
As a result, the authors said that it may be beneficial to monitor glucose levels when initiating tramadol or methadone in both patients with diabetes and without diabetes.
“The takeaway message is to warn physicians about the likelihood of low blood sugar (and/or high insulin content) — in particular if the patient is predisposed to diabetes,” said Ruben Abagyan, professor of pharmacy at Skaggs School of Pharmacy and Pharmaceutical Sciences at University of California, San Diego.
“[We hope it will] motivate research about the unique molecular mechanism leading to that side effect. It is particularly important for tramadol or methadone that are used widely and, often, chronically.”
 Makunts T, Atayee R, Abagyan R et al. Retrospective analysis reveals significant association of hypoglycemia with tramadol and methadone in contrast to other opioids. Sci Rep 2019;9:12490. doi: 10.1038/s41598-019-48955-y